Minnesota, 2022

Blizzard in Minnesota, February 21 to 22, 2022

February 21 to 22, 2022 · NWS ABR · 2 events in 2 counties and zones

After a band of moderate to heavy snow moved through on February 20th into the 21st, periodic snowfall persisted across the area for much of February 21st and 22nd. Winds increased with peak gusts of 35 mph to 45 mph across western Minnesota.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

After a band of moderate to heavy snow moved through on February 20th into the 21st, periodic snowfall persisted across the area for much of February 21st and 22nd. Winds increased with peak gusts of 35 mph to 45 mph across western Minnesota. Two to three day snow totals topped out at 12 inches in Wheaton and 14.5 inches in Browns Valley. The fresh snow and persistent winds result in widespread near blizzard to blizzard conditions for western Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 21, 11:07 AM CST, 23 minutes earlier.

Area forecast discussion, Feb 21, 11:07 AM CST, 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1107 AM CST Mon Feb 21 2022

.UPDATE...
Issued at 1053 AM CST Mon Feb 21 2022

Snowfall rates have reduced through the morning across north
central and northeastern SD. Visibilities have dropped to below a
half mile at times this morning due to breezy to windy north-
northeasterly winds combining with relatively heavier snowfall.
Adjusted forecast winds up a bit through the afternoon and into
tonight, after calibrating to observations. 700mb frontogenesis
has increased recently along a line from ~Stanley/Jones County to
Roberts County, and the radar is beginning to fill in more here.
This will be the approximate area of focus for additional
accumulating snowfall through Tuesday morning.

&&

.SHORT TERM...(Today through Tuesday Afternoon)
Issued at 356 AM CST Mon Feb 21 2022

Band of heavy snow has set up just north of the ND/SD state line
over the past several hours. Feel the highest accums from this
banded snow event will in fact be just over the CWA line in far
southern ND, but the radar loop over the past several hours shows
enough moderate snow reflectivity over the far northern CWA where
confidence is somewhat moderate to high that a handful of locations
may still come in with 6+ inches by later this morning. As mentioned
in previous forecasts, it appears locations south of Hwy 12 will not
end up with much at all from this first round of snowfall. There
have been additional areas of light to moderate snow pushing
northeast overnight, perhaps providing for an inch or two here and
there, but the banded event seems to have panned out pretty much as
expected.

As for headlines, left things mostly as is with the exception of
adding Grant county to the warning. New storm total snow grid for
today through Tuesday does show just over 6 inches in Grant county,
taking into account additional snow today, and the additional accums
with the next wave of snow moving in tonight through Tuesday.

Dynamics remain in place through the morning to continue supporting
snowfall over northern SD, with a couple more inches possible
between 12Z and 18Z. This ongoing heavy snow band should slowly
shift eastward through the morning as the area of frontogenesis
aloft translates eastward as well. Still looking at a general lull,
or just reduced areal coverage of snowfall later today, before round
two moves in tonight and through the day Tuesday. This second round
produces more broadscale lift over the CWA, with generally 3 to 6
inches from central SD through west central MN.

.LONG TERM...(Tuesday Evening through Sunday)
Issued at 356 AM CST Mon Feb 21 2022

Very cold, and then just cold. That pretty much sums up the long
term forecast. Low temperatures will generally range from -15 to -
25F Monday morning, Tuesday morning, and Wednesday morning. You can
assume that it won't take much wind to bring us into hazardous to
dangerous wind chill criteria. Record low high temperatures may be
possible Tuesday through Thursday, with record lows Tuesday night
into Wednesday morning.

We may still be dealing with some lingering light snow over
northeastern SD and west central MN, and if nothing else, patchy
blowing snow. At 00Z Wednesday the surface low ejecting northeast
will be over the Lower Great Lakes with large high pressure over
southern Saskatchewan/Manitoba and western North Dakota. By daybreak
Wednesday, the high will be over the western and central Dakotas,
and move to the eastern Dakotas and western MN by Wednesday evening.
It will generally remain in place into Friday morning. The result
will be lighter winds, and mainly dry conditions overnight Tuesday
night through Wednesday night. While clouds will likely be the main
change for Thursday as the broad 500mb trough that had been set up
to our west shifts over the Northern Plains, there is the small
chance for light snow over the eastern two thirds of the forecast
area. Otherwise dry and cold high pressure will dominate. The high
exiting south Friday will bring about our slow warm air advection,
with highs jumping back into the 20s to near 30 degrees Saturday and
Sunday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 455 AM CST Mon Feb 21 2022

Terminals KABR,KATY,KPIR,KMBG

Moderate to heavy snow remains across far northern SD this
morning, with visibilities falling to 2 miles or less at times at
MBG and ABR. Light snow will remain possible through the day, and
then focus mainly from PIR through ATY this evening through the
overnight hours. Expect a lot of variability in ceilings and vis
as areas of snow move through. Winds gusting 25 to 35kts through
the period, resulting in blowing and drifting snow especially for
MBG and ABR.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 6 PM CST this evening for SDZ009-
     010.

     Winter Storm Warning until 6 PM CST Tuesday for SDZ007-008-021.

     Winter Storm Warning until 6 PM CST /5 PM MST/ this evening for
     SDZ003>006.

     Winter Weather Advisory from 6 PM CST /5 PM MST/ this evening to
     6 PM CST /5 PM MST/ Tuesday for SDZ006-015>020-022-023-
     033>037-045-048-051.

     Winter Weather Advisory until 6 PM CST Tuesday for SDZ011.

     Wind Chill Advisory until noon CST /11 AM MST/ today for
     SDZ015>017.

MN...Winter Storm Warning until 6 PM CST Tuesday for MNZ039-046.

&&

UPDATE...Lueck
SHORT TERM...TMT
LONG TERM...KF
AVIATION...KF
Hazardous weather outlook, Feb 21, 4:59 AM CST, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
459 AM CST Mon Feb 21 2022

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-221100-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
459 AM CST Mon Feb 21 2022 /359 AM MST Mon Feb 21 2022/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Moderate to heavy snow will continue across northeast South Dakota
and west central Minnesota early this morning. Throughout the day,
additional snow accumulations will be mainly focused over northern
South Dakota, with lesser amounts further south. The second round of
snow will move in by this evening. Additional accumulations today
into tonight will range from 2 to 6 inches across the region, with
the highest totals over far northeast South Dakota and west central
Minnesota. Areas of blowing and drifting snow can be expected over
northern and eastern portions of the forecast area, with reduced
visibility and hazardous travel conditions at times.

Bitterly cold wind chills from 25 below to 40 below zero will be felt
across the area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Light to moderate snow will continue across the area on Tuesday. In
general, 1 to 4 inches can be expected across the region, with the
highest totals along and east of I-29. Areas of blowing and drifting
snow will occur over the region as well, with reduced visibility and
hazardous travel conditions at times.

Bitterly cold wind chills from 25 below to 40 below zero will be felt
across the area through much of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TMT

In the hours before

Local storm report, Feb 21, 11:01 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1101 AM CST MON FEB 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     SNOW             5 ESE WESTPORT          45.62N 98.42W
02/21/2022  E4.0 INCH        BROWN              SD   PUBLIC

&&

MC
Local storm report, Feb 21, 11:02 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1102 AM CST MON FEB 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             FAULKTON                45.03N 99.13W
02/21/2022  M3.0 INCH        FAULK              SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION FAUS2 FAULKTON 1 NW.

&&

MC
Local storm report, Feb 21, 11:03 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1103 AM CST MON FEB 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 W ROSCOE              45.45N 99.35W
02/21/2022  M2.1 INCH        EDMUNDS            SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION ROSS2 ROSCOE.

&&

MC
Local storm report, Feb 21, 11:07 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1107 AM CST MON FEB 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             2 WNW ROY LAKE STATE PA 45.72N 97.48W
02/21/2022  M5.0 INCH        MARSHALL           SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION ROYS2 LAKE CITY 3 W.

&&

MC
Local storm report, Feb 21, 11:14 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1114 AM CST MON FEB 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY SNOW       2 E VICTOR              45.87N 96.80W
02/21/2022  M11.0 INCH       ROBERTS            SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION VTRS2 VICTOR 1 ESE.

&&

MC
Local storm report, Feb 21, 11:22 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1122 AM CST MON FEB 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             EUREKA                  45.77N 99.62W
02/21/2022  M3.5 INCH        MCPHERSON          SD   COCORAHS

            COCORAHS STATION SD-MP-3 EUREKA.

&&

MC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard. Local standard time, as filed.

Blizzard, Big Stone

When
February 21, 11:30 AM CST to February 22, 6:00 PM CST
Where
Big Stone forecast zone
Reported by
Public
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

Blizzard, Traverse

When
February 21, 11:30 AM CST to February 22, 6:00 PM CST
Where
Traverse forecast zone
Reported by
Law Enforcement
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006017, 1006018.